Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The stable neighborhood theorem and lengths of closed geodesics


Author: Ara Basmajian
Journal: Proc. Amer. Math. Soc. 119 (1993), 217-224
MSC: Primary 30F35; Secondary 53C22
DOI: https://doi.org/10.1090/S0002-9939-1993-1152271-0
MathSciNet review: 1152271
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive a generalized collar lemma, called the stable neighborhood theorem, for nonsimple closed geodesics. As an application, we show that there is a lower bound for the length of a closed geodesic having crossing number $ k$ on a hyperbolic surface. This lower bound only depends on $ k$ and tends to infinity as $ k$ goes to infinity. Also, we show that the shortest nonsimple closed geodesic on a closed hyperbolic surface has (geometric) crossing number bounded above by a constant which only depends on the genus.


References [Enhancements On Off] (What's this?)

  • [A] William Abikoff, The real analytic theory of Teichmüller space, Lecture Notes in Math., vol. 820, Springer-Verlag, New York, 1980. MR 590044 (82a:32028)
  • [Ba] Ara Basmajian, Constructing pairs of pants, Ann. Acad. Sci. Fenn. Ser. AI Math. 15 (1990), 65-74. MR 1050782 (91g:57041)
  • [Bea] Alan Beardon, The geometry of discrete groups, Springer-Verlag, New York, 1983. MR 698777 (85d:22026)
  • [Ber] Lipman Bers, An inequality for Riemann surfaces, Differential Geometry and Complex Analysis, H. E. Rauch Memorial volume (Isaac Chavel and Herschel M. Farkas, eds.), Springer-Verlag, New York, 1985, pp. 87-93. MR 780038 (86h:30076)
  • [Bu] Peter Buser, The collar theorem and examples, Manuscripta Math. 25 (1978), 349-357. MR 509590 (80h:53046)
  • [GM] Jane Gilman and Bernard Maskit, An algorithm for $ 2$-generator Fuchsian groups, Michigan Math. J. 38 (1991), 13-32. MR 1091506 (92f:30062)
  • [Ha] Naomi Halpern, A proof of the collar lemma, Bull. London Math. Soc. 13 (1981), 141-144. MR 608099 (82e:30064)
  • [He] John Hempel, Traces, lengths, and simplicity of loops on surfaces, Topology Appl. 18 (1984), 153-161. MR 769288 (86c:32023)
  • [K] Linda Keen, Collars on Riemann surfaces, Discontinuous Groups and Riemann Surfaces, Ann. of Math. Stud., no. 79, Princeton Univ. Press, Princeton, NJ, 1974, pp. 263-268. MR 0379833 (52:738)
  • [M] Bernard Maskit, Comparison of hyperbolic and extremal lengths, Ann. Acad. Sci. Fenn. Ser. AI Math. 10 (1985), 381-386. MR 802500 (87c:30062)
  • [Ma] Peter Matelski, A compactness theorem for Fuchsian groups of the second kind, Duke Math. J. 43 (1976), 829-840. MR 0432921 (55:5900)
  • [N] Toshihiro Nakanishi, The lengths of the closed geodesics on a Riemann surface with self-intersection, Tohoku Math. J. (2) 41 (1989), 527-541. MR 1025320 (91b:30132)
  • [R] Burton Randol, Cylinders in Riemann surfaces, Comment. Math. Helv. 54 (1979), 1-5. MR 522028 (80j:30065)
  • [Y1] Akira Yamada, On Marden's universal constant of Fuchsian groups, Kodai Math. J. 4 (1981), 266-277. MR 630246 (83k:30047)
  • [Y2] -, On Marden's universal constant of Fuchsian group. II, J. Analyse Math. 41 (1982), 234-248. MR 687954 (84h:30073)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30F35, 53C22

Retrieve articles in all journals with MSC: 30F35, 53C22


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1993-1152271-0
Keywords: Closed geodesics, collar, hyperbolic surface, self-intersection number
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society